, Volume 17, Issue 10, pp 1311-1315
Date: 30 Jan 2009

Retrospective evaluation of weekly paclitaxel hypersensitivity reactions reported utilizing an electronic medical record system at a tertiary cancer center

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Objectives

This is a retrospective observational study evaluating hypersensitivity reactions captured by an electronic medical record (EMR) system for weekly paclitaxel infusions.

Materials and methods

The study evaluates the demographics, co-morbidities, premedications, chemotherapy agents, and postmedications of patients reporting a hypersensitivity reaction to weekly infusions of paclitaxel at a major cancer center, from June 2006 to December 2007. Data were analyzed using descriptive statistics and logistic regression. P values <0.05 were considered significant.

Results

There were 51 hypersensitivity reactions in 36 patients during this time period that were documented in the allergy section of the EMR. Reactions occurred in patients with an average age of 55 years (SD = 10.77); 47 (92%) of the reactions occurred in females, and 42 (82%) of the reactions occurred with orders on the breast medical/surgical service. Thirty-two (63%) reactions occurred with either the first or second dose of weekly paclitaxel infusion. The most common premedication was dexamethasone (50 infusions), followed by diphenhydramine (18 infusions), and cimetidine (14 infusions). Thirty-three (65%) infusions had only one premedication. Postreaction, 41 (80%) cases had diphenhydramine and 30 (59%) cases had hydrocortisone administered prior to restarting the infusion. Logistic regression analysis did not indicate any relationship between history of previous allergies, hypertension, coronary disease, or chronic obstructive pulmonary disease and the number of premedications.

Conclusions

The results indicate that there is substantial variability in the type and number of premedications utilized in the management of paclitaxel hypersensitivity reactions. Interventions are needed to decrease the rate of hypersensitivity reactions from weekly paclitaxel infusions.